Strong Wind, Jackson
- When
- March 8, 9:00 AM CST to 1:00 PM CST
- Where
- Jackson forecast zone
- Measured
- 37 kt (43 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.785, -89.382 (the zone’s center; the record gives no point)
Strong west to southwest winds in the wake of a cold front gusted to around 45 mph. The strong winds were west of a line from the Wabash Valley to Harrisburg to Golconda.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Strong west to southwest winds in the wake of a cold front gusted to around 45 mph. The strong winds were west of a line from the Wabash Valley to Harrisburg to Golconda.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 8, 6:58 AM CST, 2 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 758 AM CDT SUN MAR 8 2009 .UPDATE... UPDATED FOR THE 12Z TAF ISSUANCE. && .DISCUSSION... BIGGEST CHALLENGES WITH THIS PACKAGE WILL BE WITH SEVERE STORM RISK TODAY...THEN WITH A RETURNING WARM FRONT / ASSOCIATED PRECIP AND TEMPS / LATER MONDAY INTO TUE. MODELS ARE STILL IN DECENT AGREEMENT WITH THE PLACEMENT AND TIMING OF THE NEXT FRONTAL PASSAGE TODAY. MODELS ARE STILL NOT VERY AGGRESSIVE WITH RAINFALL AMOUNTS DURING THE DAY...BUT THINK THERE WILL BE ENOUGH OVERALL MOISTURE AND LARGE SCALE FORCING IN THE MID LEVELS TO PRODUCE A LEAST A BROKEN LINE OF SHOWERS AND THUNDERSTORMS ALONG THE SFC BOUNDARY...ESP AS WE GET INTO THE AFTERNOON. SPC CONTINUES TO OUTLOOK THE ENTIRE FORECAST AREA WITH A SLIGHT RISK OF SEVERE STORMS TODAY...AND IS MAINLY CONCERNED WITH BOWING SEGMENTS/SUPERCELLS THAT COULD PRODUCE DAMAGING WINDS ..HAIL...AND EVEN ISOLATED TORNADOES. CONTINUED WITH LIKELY POPS ACROSS THE NORTHERN HALF OF THE CWA IVOF STATIONARY FRONT...BUT REDUCED POPS TO HIGH CHC ACROSS THE SOUTHERN HALF OF THE CWA WITH MODELS CONSISTENTLY PLAYING DOWN POPS. A BRIEF LULL IN THE ACTION CAN BE EXPECTED SUNDAY NIGHT INTO MONDAY MORNING. BOTH GFS/NAM/ECMWF SHOW ANOTHER LOW PRESSURE SYSTEM OVER THE CENTRAL PLAINS LIFTING A WARM FRONT NORTH ACROSS OUR AREA...SPREADING POPS ACROSS THE QUAD STATE MONDAY AFTERNOON INTO MONDAY NIGHT. AFTER 12Z TUE...THE PAH FCST AREA WILL BE IN A WARM SECTOR AGAIN...WITH A WARM FRONT IN NRN PARTS OF THE REGION OR PERHAPS ALREADY NORTH OF THE REGION. IT SHOULD BE BREEZY ONCE AGAIN ON TUE AS THE PRESSURE GRADIENT TIGHTENS AHEAD OF A COLD FRONT. AS A SIGNIFICANT MID LEVEL TROF APPROACHES AND BEGINS TO TAKE ON A NEGATIVE TILT... SHWRS/TSTMS SHOULD BE COMMON DURING THE DAY AND WELL INTO THE EVE...ESPECIALLY IN THE NE CLOSER TO THE DEEPENING SFC LOW. THE LOW IS EXPECTED TO ZIP ACROSS THE UPPER MIDWEST. SVR WX DOES SEEM POSSIBLE WITH THIS SYSTEM IN OUR AREA DUE TO THE MID LEVEL DYNAMICS AND SPEED OF THE COLD FRONT. HOWEVER...THERE ARE SOME UNCERTAINTIES AMONG THE MED RANGE MODELS AS TO THE EXACT EVOLUTION AND TIMING OF THE SYSTEM. MADE NO CHANGES BEYOND TUESDAY NIGHT. && .AVIATION... VFR CONDITIONS WILL PERSIST THROUGH THE MID MORNING HOURS AT ALL SITES. BY MID MORNING SHOWERS AND THUNDERSTORMS SHOULD BE NEARING THE AREA IN A SOUTHWEST TO NORTHEAST ORIENTATION...PRE FRONTAL. THIS WILL BRINGS CIGS DOWN SOME BUT MVFR CIGS WILL LIKELY BE ASSOCIATED WITH PRECIP. VSBY WILL REMAIN VFR THROUGH VALID TIME AT ALL SITES. WINDS WILL PICK UP IN EARNEST BY MID MORNING WITH GUSTS NEAR 30 KNOTS. AFTER SUNSET SKIES WILL CLEAR AS WINDS SHIFT TO THE NORTHWEST AND DECREASE OVERNIGHT. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && DRS/JAP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 415 AM CDT SUN MAR 8 2009 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-091000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 415 AM CDT SUN MAR 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THE CHANCE FOR THUNDERSTORMS WILL INCREASE FROM WEST TO EAST ACROSS THE QUAD STATE REGION TODAY. THERE IS A SLIGHT RISK OF A FEW STORMS BECOMING SEVERE THIS AFTERNOON INTO THE EARLY EVENING HOURS WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS. HOWEVER...AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION. THUNDERSTORMS MAY LINGER ACROSS THE SOUTHERN PENNYRILE REGION THROUGH THE LATE EVENING HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES WILL INCREASE FROM WEST TO EAST ON MONDAY. ANOTHER ROUND OF POSSIBLY SEVERE WEATHER WILL CROSS THE REGION TUESDAY OR TUESDAY NIGHT WITH THE PASSAGE OF A FRONTAL SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND AGAIN TUESDAY NIGHT. JAP
The national radar mosaic for the moment the first event began.
12 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158665, 158666, 158667, 158668, 158669, 158670, 158671, 158672, 158673, 158662, 158663, 158664.